MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120156
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 01/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after a left primary bhr-tha surgery, performed on (b)(6) 2009, the plaintiff was diagnosed with elevated cobalt chromium levels, for which a revision surgery was carried out on (b)(6) 2023.During the revision metallosis was found and the socket was noticed to be loose.The acetabular cup, modular sleeve, and hemi head were replaced for competitor devices.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a left primary bhr-total hip arthroplasty surgery, the patient was diagnosed with elevated cobalt chromium levels, for which a revision surgery was carried out.During the revision metallosis was found and the socket was noticed to be loose.The acetabular cup, modular sleeve, and hemi head were replaced for competitor devices.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device cup and head, and no other similar complaints have been identified for the sleeve.This failure will continue to be monitored for the cup and will continue to be monitored via routine trending for the sleeve and head, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The ifu (81040829 rev.0 12/05) for the birmingham hip¿ resurfacing (bhr¿) system warnings and precautions notes, ¿do not use any component of the bhr system with another manufacturer¿s implant components, because designs and tolerances may be incompatible.¿ the mixed manufacturer components cannot be ruled out as a possible contributing factor to the reported clinical reactions.The reported loosening of the acetabular cup could accelerate wear and lead to metal debris and result in metallosis; however, the metallosis could lead to the loosening of the acetabular cup.The reported ¿pain and elevated metal ions, may be consistent with the reported metallosis; however, the clinical root cause of the pain and elevated metal ions cannot be definitively confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant.The patient impact beyond the revision cannot be determined with the provided information.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 56MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17936270
Report Number3005975929-2023-00150
Device Sequence Number6401009
Product Code NXT
UDI-Device Identifier03596010502599
UDI-Public03596010502599
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2013
Device Catalogue Number74120156
Device Lot Number090972
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2023
Supplement Date Received by Manufacturer10/25/2023
Initial Report FDA Received Date10/13/2023
Supplement Report FDA Received Date10/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122550 / LOT# 08EW17178.; 74222100 / LOT# 08FW17502.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age73 YR
Patient SexFemale